Health

This is what we know about their relationship – El Financiero

A few months after the start of the vaccination against COVID-19we begin to hear that some women had suffered alterations in their menstrual cycle after taking the first dose. Heavier bleeding, earlier or later periods, changes in duration or amenorrhea were some of the announced consequences. Even menopausal women had menstruated again (although these were isolated cases).

The Spanish Agency for Medicines and Health Products (AEMPS) periodically submits reports on reported adverse events. That is, any health problem that appears after receiving a vaccine, which may or may not be caused by it. All these events are studied and analyzed to confirm if they are caused by the drug. If so, they are included in the package insert and SmPC (known as an adverse reaction).

With the data available to date, it had not been possible to confirm the hypothesis of a possible causal relationship between the disorders in the menstrual cycle and vaccinationdue to the lack of homogeneity in both symptoms and reporting periods.


Profuse bleeding resolved within months of vaccination

However, on February 23, 2022, the AEMPS published its latest report, echoing two recent studies that raise the possibility of an increase in the frequency of these alterations, with slight and transitory changes.

The Norwegian Institute of Public Health evaluated menstrual changes in 5,688 women between the ages of 18 and 30 through questionnaires sent to the mobile phones of the participants. Although 37.8 percent presented alterations before vaccination, there was a significant increase in changes after the first injection (especially the heavy bleeding).

Usually, the disturbances were temporary and returned to normal two months later. These variations did not affect vaccine acceptance: 92.3 percent of women who reported changes after the first dose also received the second dose, versus 94 percent who reported no change.

Although the prevalence after second dose was somewhat higher, two out of three women who presented alterations after the first dose experienced them again with the second. This latest data is being evaluated and there are no definitive conclusions about its duration.


Delayed bleeding after vaccination

For its part, the National Institutes of Health of the United States studied the association between menstrual cycle length and vaccination. To do this, they analyzed data from 3,959 women between 18 and 45 years old collected through a mobile application.

The vaccinated group presented a small variation in the length of the cycle, which arrived one day later, but not in the duration of bleeding. The delay was more noticeable in women who received the two doses during the same cycle (two days). In all groups the effect was transient and cycle lengths returned to normal two cycles after vaccination.

In Spain, the University of Granada launched the Eva Project. In the first phase, more than 14,000 responses were collected: 70 percent claimed to have noticed changes after vaccination.

In addition, the University of Extremadura also carried out a questionnaire and obtained more than 17,500 participants, of which 50 percent had noticed some variation. However, both works are not definitive and their results are still being studied.

Why do menstrual changes occur after a vaccine?

Before determining the causes, we must take into account that menstrual cycles are not always the same. Although the average cycle is 28 days, the International Federation of Gynecology and Obstetrics considers normal cycles between 24 and 38 days, as well as bleeding up to eight days.

The female reproductive system is regulated by hormonal interaction between the hypothalamus, pituitary gland, and ovaries. This interaction is known as the HHG axis. Stressors from daily life, the environment, and health (for example, very extreme diets, intense exercise, infections, or medications) can influence this system and disrupt the release of hormones.

So that, Menstrual changes can be due to various reasons. In the case of vaccines, messenger RNA (Comirnaty-Pfizer and Spikevax-Moderna) produce a lot of immunological activity and create a very robust immune response. This can be a stressful factor that causes transient disturbances.

There is little literature on the matter and studies are still lacking to ensure an association between both variables. Unfortunately, menstruation is not usually a factor considered in clinical trials. One of the reasons is that most studies, to prevent pregnancy from occurring during trials (with the risks that this entails), require women to take highly effective contraceptives, usually hormonal. Therefore, it is very difficult to detect menstrual variations during the development of a drug, since its cycles are artificial.

Until now, many women have noticed variations in their cycles, even if they had previously had similar episodes regardless of their vaccination status, although all of them have been temporary and not very serious. However, more time is needed to observe short-term and long-term phenomena in a larger population.

In this scenario, the media and social networks have had a great impact on the notification and visibility of these changes. In addition, it is necessary to highlight the importance of the pharmacovigilance reports of the AEMPS. They are essential to monitor the available data and detect new and relevant information on marketed drugs. Anyone can report a suspected adverse drug reaction to the Spanish Pharmacovigilance System for Medicines for Human Use.

*To consult the original note you can give click here.

*By Vallivana Rodrigo Casares, researcher in Clinical Trials in the Vaccine Research Area.

*The Conversation is an independent, non-profit source for news, analysis, and commentary from academic experts.

Source link

Related Articles

Leave a Reply

Your email address will not be published. Required fields are marked *

Back to top button